South Dakota, 2021High Wind in South Dakota, December 5, 2021
December 5, 2021 · NWS FSD · 2 events in 2 counties and zones
A clipper system intensified while moving from North Dakota to northern Minnesota and resulted in a deep mixed layer behind the trailing cold front, with wind gusts as high as 50 to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system intensified while moving from North Dakota to northern Minnesota and resulted in a deep mixed layer behind the trailing cold front, with wind gusts as high as 50 to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 5, 11:29 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 5, 11:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1129 AM CST Sun Dec 5 2021
.SHORT TERM...(Today and Tonight)
Issued at 255 AM CST Sun Dec 5 2021
A breezy early morning across the forecast area as of 08Z, with
southeast-south winds gusting 25 to 40 mph at times. Surface low
currently positioned in western North Dakota, with a pre-frontal
trough arcing through central South Dakota and western Nebraska.
This trough will bring a shift to westerly winds as it pushes east
this morning, but surface gradient remains rather slack across our
forecast area until system becomes a bit more wrapped up to our
northeast this afternoon. Need to await a trailing push of cold
advection and this stronger pressure gradient for stronger winds
aloft to mix down, so have delayed start time of our headlines until
noon/18Z. GFS/RAP soundings continue to show a period of 50+kt atop
the mixed layer across south central South Dakota mid afternoon to
early evening, so will maintain High Wind Warning there. Soundings
also support potential for advisory level wind gusts this afternoon
and evening along and east of the James River Valley, including into
southwest Minnesota/northwest Iowa by late afternoon/sunset, so have
expanded the Wind Advisory into those counties from 3pm-midnight.
Ahead of the cold front, will begin to feel like another somewhat
mild day, with temperatures rising into the 40s/around 50 by noon.
However, with the stronger cold advection taking over after 18Z,
expect temperatures to fall off from north to south through the
afternoon, with readings continuing to fall into the single digits
and teens by daybreak Monday.
Precipitation chances over the next 24 hours remain low, but cannot
rule out some spotty sprinkles/light showers ahead of advancing cold
front this afternoon, with scattered flurries/light snow showers
wrapping south behind the departing low tonight. Not expecting much
if any accumulation, but any spotty showers could aid in drawing the
stronger winds aloft to the surface.
.LONG TERM...(Monday through Saturday)
Issued at 255 AM CST Sun Dec 5 2021
Less windy but quite a bit colder in the wake of the system for
Monday, with the reinforcing shot of cold air pushing southeast
late Sunday night/early Monday resulting in a well below normal
temperature day to start the work week. Lack of snow cover may
temper the effects of the cold air a bit, but with 850mb temps well
into the teens below zero, 925mb readings a few degrees either side
of -10C, looking at highs in the teens-mid 20s. This combined with
lingering northwest winds of 15-30 mph will bring our first shot at
sub-zero wind chills so far this season.
Surface ridge moves across the region late Monday/Monday night, with
return warm advection bringing our next chance of light snow late
Monday night and Tuesday. NBM backed off on pops during this window,
but still seeing a signal in deterministic models and ensemble means
of at least some light accumulation potential. Coordinated with our
neighboring offices to bump pops back up into the chance range for
later Monday night/Tuesday morning. Could end up with a high pop/low
QPF event, but even light snow amounts could result in slower than
normal drive times on Tuesday.
Dry weather with gradually warming temperatures prevail through
Thursday, with another approaching trough bringing another chance
for snow late this week. Still many questions about how the pattern
will evolve at this long range, so made no changes to the blended
low chance pops at this time. After the brief warm-up Thursday, this
trough will bring temperatures closer to normal again for late this
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM CST Sun Dec 5 2021
A band of sprinkles or flurries will work across the area this
afternoon. Additional chances for flurries or light snow will
occur tonight into tomorrow as colder air sinks south. For now
this should not cause any major aviation concerns. MVR ceilings
across North Dakota will also settle south tonight and bring a
chance for some MVFR ceilings to the area. The better chances
should be across southwest MN.
Of course the main concern over the next 24 hours will be the very
strong northwest winds, strongest this afternoon into the evening
when wind gusts of 40 to 60 mph are likely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 9 PM CST this evening for SDZ038>040-053>056-
059>062-065>071.
High Wind Warning until 9 PM CST this evening for SDZ050-052-057-
058-063-064.
MN...Wind Advisory from 3 PM this afternoon to midnight CST tonight
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 3 PM this afternoon to midnight CST tonight
for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory until 9 PM CST this evening for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...08Hazardous weather outlook, Dec 5, 3:17 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
317 AM CST Sun Dec 5 2021
SDZ050-052-057-058-063-064-060930-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
317 AM CST Sun Dec 5 2021
This Hazardous Weather Outlook is for central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
Strong northwest winds are expected during the afternoon and early
evening, with occasional gusts of 50-60 mph possible. With a lack of
snow cover, the strong winds will bring an elevated fire danger, so
please use caution to avoid sparking a grass fire.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An area of light snow will be possible late Monday night, with
another chance of snow developing late this week. Significant
accumulations are not expected at this time, but travel could be
impacted by light snow accumulations and reduced visibility at
times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NEZ013-014-SDZ038>040-053>056-059>062-065>071-060930-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
317 AM CST Sun Dec 5 2021
This Hazardous Weather Outlook is for northeast Nebraska, east
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong northwest winds are expected this afternoon and evening, with
occasional gusts of 40-50 mph possible. With a lack of snow cover,
the strong winds will bring an elevated fire danger, so please use
caution to avoid sparking a grass fire.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An area of light snow will be possible late Monday night through
Tuesday morning, with another chance of snow developing late this
week. Significant accumulations are not expected at this time, but
travel could be impacted by light snow accumulations and reduced
visibility at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
317 AM CST Sun Dec 5 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Strong northwest winds are expected late this afternoon and evening,
with occasional gusts of 40-50 mph possible. With a lack of snow
cover, the strong winds will bring an elevated fire danger, so please
use caution to avoid sparking a grass fire.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An area of light snow will be possible late Monday night through
Tuesday morning, with another chance of snow developing late this
week. Significant accumulations are not expected at this time, but
travel could be impacted by light snow accumulations and reduced
visibility at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Gregory
- When
- December 5, 1:00 PM CST to 6:30 PM CST
- Where
- Gregory forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 45 mph during the afternoon, with a peak wind gust of 64 mph at the South Dakota Road Weather Information System at Fort Randall Dam (station SD588).
High Wind, Charles Mix
- When
- December 5, 1:00 PM CST to 5:30 PM CST
- Where
- Charles Mix forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 45 mph during the afternoon, with a peak wind gust of 63 mph at the South Dakota Road Weather Information System at the Platte-Winner Bridge (station SD554).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 5 to 6, 2021$455,000 · EF1 · 12 events
- Tornadoes and Hail in Tennessee, December 5 to 6, 2021$168,000 · EF1 · 24 events
- Tornado and Hail in Missouri, December 5, 2021$150,000 · EF1 · 12 events
- Tornado and Damaging Winds in Illinois, December 5, 2021$119,000 · EF1 · 10 events
- Hail and Damaging Winds in Oklahoma, December 5, 2021$20,000 · 1.75 in hail · 7 events
- Winter Storm in Michigan, December 5 to 6, 202117 events
- Winter Storm in Michigan, December 5 to 6, 202114 events
- High Wind in South Dakota, December 5, 202153 kt wind · 13 events
- Winter Storm in Wisconsin, December 5 to 6, 202110 events
- Lakeshore Flood and Lake-Effect Snow in New York, December 5 to 7, 2021$2,000 · 62 kt wind · 10 events
- Blizzard in North Dakota, December 5 to 6, 20219 events
- Heavy Snow in Wisconsin, December 5 to 6, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999477, 999478.